Alert archive / Connecticut / Wind Advisories in 2023

Wind Advisory 2, NWS New York, NY

January 24, 2023Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut; Nassau County, Suffolk County, New York

NWS New York, NY issued this wind advisory at Jan 24, 2023, 3:19 PM EST for Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut; Nassau County, Suffolk County, New York. It took effect at Jan 25, 2023, 4:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2023, 3:19 PM EST (20:19 UTC)
In effect from
Jan 25, 2023, 4:00 PM EST
Expired
Jan 26, 2023, 3:33 AM EST
In force
12 hr
Issued by
NWS New York, NY

Counties Lower Connecticut River Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Nassau County, NY, Suffolk County, NY

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WWUS71 KOKX 242019
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
319 PM EST Tue Jan 24 2023

CTZ008-011-012-NYZ078>081-177-179-251015-
/O.NEW.KOKX.WI.Y.0002.230125T2100Z-230126T0900Z/
Northern New London-Southern Middlesex-Southern New London-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Nassau-Southern Nassau-
319 PM EST Tue Jan 24 2023

...WIND ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 4 AM EST
THURSDAY...

* WHAT...Southeast to south winds 20 to 30 mph with gusts up to 
  50 mph expected. 

* WHERE...In Connecticut, Northern New London, Southern 
  Middlesex and Southern New London Counties. In New York, 
  Northwest Suffolk, Northeast Suffolk, Southwest Suffolk, 
  Southeast Suffolk, Northern Nassau and Southern Nassau 
  Counties.

* WHEN...From 4 PM Wednesday to 4 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects.
  Scattered tree limbs could be blown down and a few power 
  outages may result.

* ADDITIONAL DETAILS...Locally higher wind gusts to 60 mph are
  possible if isolated thunderstorm activity develops into the
  area Wednesday evening into Wednesday night. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
874 
WWUS71 KOKX 250925
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
425 AM EST Wed Jan 25 2023

CTZ008-011-012-NYZ078>081-177-179-252300-
/O.CON.KOKX.WI.Y.0002.230125T2100Z-230126T0900Z/
Northern New London-Southern Middlesex-Southern New London-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Nassau-Southern Nassau-
425 AM EST Wed Jan 25 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 AM EST THURSDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Connecticut, Northern New London, Southern 
  Middlesex and Southern New London Counties. In New York, 
  Northwest Suffolk, Northeast Suffolk, Southwest Suffolk, 
  Southeast Suffolk, Northern Nassau and Southern Nassau 
  Counties.

* WHEN...From 4 PM this afternoon to 4 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Locally higher wind gusts to 60 mph are
  possible if isolated thunderstorm activity develops into the
  area tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
949 
WWUS71 KOKX 252020
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
320 PM EST Wed Jan 25 2023

CTZ008-011-012-NYZ078>081-177-179-260900-
/O.CON.KOKX.WI.Y.0002.230125T2100Z-230126T0900Z/
Northern New London-Southern Middlesex-Southern New London-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Nassau-Southern Nassau-
320 PM EST Wed Jan 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Connecticut, Northern New London, Southern 
  Middlesex and Southern New London Counties. In New York, 
  Northwest Suffolk, Northeast Suffolk, Southwest Suffolk, 
  Southeast Suffolk, Northern Nassau and Southern Nassau 
  Counties.

* WHEN...Until 4 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Locally higher wind gusts to 60 mph are
  possible in heavier rain or passing thunderstorm into the area 
  tonight.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
991 
WWUS71 KOKX 260833
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
333 AM EST Thu Jan 26 2023

CTZ008-011-012-NYZ078>081-177-179-260945-
/O.CAN.KOKX.WI.Y.0002.000000T0000Z-230126T0900Z/
Northern New London-Southern Middlesex-Southern New London-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Nassau-Southern Nassau-
333 AM EST Thu Jan 26 2023

...WIND ADVISORY IS CANCELLED...

Wind gusts up to advisory criteria are no longer expected,
however, gusts up to 45 mph are still possible for the next hour 
or two.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Jan 24, 2:10 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 24, 2:10 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service New York NY
210 PM EST Tue Jan 24 2023

.SYNOPSIS...
A surface trough moves through the area late today and this evening.
A storm system will then impact the area Wednesday and Wednesday
night, before moving away quickly to the northeast Thursday. Weak
high pressure then builds in to close out the week, and moves south
for the weekend. A frontal system may impact the area late in the
weekend into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Weak cold front moves through this afternoon. Scattered to
broken strato-cu across interior through the afternoon,
otherwise mostly sunny and dry. Temperatures peaking out in the
upper 30s well north and middle 40s elsewhere.

In the wake of a weak cold front / surface trough tonight expect
partly cloudy to mostly clear skies to start. High pressure builds
north of the area due to a upper level confluence zone swinging
across Southeastern Canada north of the border. Then after midnight
from west to east clouds will begin to increase with upper and
middle level clouds arriving in most places before daybreak.
Temperatures will be seasonably cold with lows mainly in the middle
20s up north, with most locations along the coast and in the city
around 30.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
High pressure north of New England initially builds north of the
area, and then begins to retreat further north up into Canada during
the day on Wednesday. A storm system emerging out of the Gulf states
moves across the Tennessee valley in the morning, and eventually into
the Ohio valley towards evening. This track is well west of the
area, thus once again another storm system which will take a warmer
track as the HREF has the 500 / 700 mb lows tracking well west into
the Ohio Valley. However, with cold air in place initially look for
mainly snow to develop towards mid morning across western and
northwestern portions of the area. The precipitation will then
spread ENE during the afternoon. Most places should begin as snow,
although far eastern sections of Long Island may begin as a brief
wintry mix before changing to rain quickly. The changeover will also
be fairly quick for the remainder of Long Island and SE CT, along
with NYC and most of NE NJ. The winds will be increasing out of the
SE, thus milder air comes in fairly quickly off the ocean, and
without blocking cold air source retreats quickly. Further inland
however, especially to the N and NW the changeover will take longer.
The changeover in these places will likely not take place until the
evening hours. An accumulating snow is looking likely for far NW
portions of the area before the changeover to rain. Thus, a Winter
Weather Advisory has been issued for Orange County and Western
Passaic for the day Wednesday through Wednesday evening for 2 to 5
inches of snow. With a quick changeover for now the expectation is
that freezing rain should not be much of an issue. Along the coast
towards the late afternoon and evening the rain will be picking up
for coastal areas as temperatures begin to rise.

For Wednesday night the SE wind off the ocean increases. An
impressive LLJ moves up along the coast from the south. The ECMWF
and NAEFS Ensemble Situational Awareness tables show impressive
advection of higher theta-e values up along the coastal plain and
offshore into Wednesday night. The 925 and 850 mb humidity and PW
values run about 3 SD above normal. Also Integrated Water Vapor
Transport values on the ECMWF and NAEFS Ensembles indicate about 4
SD above normal. This indicates and impressive surge of lower
latitude air into the region with high moisture values. With some
elevated instability have included a slight chance of thunder for S
and SE sections for a portion of Wednesday night. With the 925 LLJ
running at 50 to 65 kts, with the main axis shift just offshore. The
advection at 925 and 850 comes right out of the LLJ which indicates
the potential for heavy rain for at least a few hours. QPF amounts
are on the order of 1 to 2 inches, with lesser values NW and higher
values across eastern most sections, closer to the axis of higher
moisture transport. For now have held off on Wind Advisories, but
these may need to get hoisted at some point, especially further east
across the area as the surge of warmer air should allow for stronger
winds aloft to mix down. The potential exists for gusts of 40 to 45
mph along the coast. There should be a window of time for this to
occur Wednesday night as the area does eventually get into the warm
sector late at night as the storm lifts well west of the area. Any
secondary development along the warm front or triple point looks to
happen late and over Eastern New England and the Gulf of Maine very
late Wednesday night / early Thursday morning. There is excellent
agreement among the guidance with respect to this storm being a
quick mover and progressive. Thus the mid levels look to dry out
quickly as the rain should taper before daybreak Thursday.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Deepening low pressure will be tracking well to the northeast during
Thursday with strong and gusty westerly winds remaining across the
region. Colder air will be moving in behind the low with
temperatures returning to near seasonal averages Thursday night. A
more zonal flow sets up aloft by Saturday, and continues into early
next week. Surface high pressure over the area Thursday night and
Friday will shift south as a northern stream system passes to the
north Saturday. With the zonal flow and the high to the south
westerly winds will return the area to above seasonal averages for
the weekend. With the progressive upper flow another shortwave and
weak surface low impacts the area Sunday night into Monday. With the
system tracking to the west and then north again there will be a
chance of rain at the coast and rain and snow inland.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
High pressure builds in from the west through early this evening,
then remains over the terminals tonight, and moves offshore
Wednesday morning. A storm system approaches Wednesday morning.

VFR through tonight with SCT to BKN 3500-4500 ft ceilings this
afternoon and early evening. MVFR conditions generally move in
after 18Z Wed, with a chance of IFR or lower, especially if
terminals start off with snow (see below). However, there is a
possibility of MVFR conditions moving in a few hours earlier
than forecast (after 15Z).

W winds 10-15kt, gusts 20-24kt this afternoon. Gusts end early
this evening with sustained W-WNW winds falling below 10 kt,
then becoming light and variable late tonight for all terminals
overnight. SE winds then develop Wed morning and increase late
in the morning into the early afternoon with gusts developing
after 18Z. LLWS is possible just prior to 00Z Thu for western
terminals at 2000 ft of 35-45 kt, with stronger LLWS expected
after 00Z Thu and for more eastern terminals.

Precipitation may move in as early as 15Z Wed, but more likely
after 18Z. Most terminals may start off as either all snow or a
mix of rain/snow, changing over to all rain after 18Z. KISP will
likely start off as rain (there is a low chance that snow may
mix in at the start)

The following are the forecast storm snowfall forecast (in some cases ending after
18Z Wed) for terminal runways:

KJFK: 0.1"
KLGA: 0.3"
KEWR: 0.3:
KTEB: 1.0"
KHPN: 1.8"
KBDR: 0.5"
KSWF: 3.8"
KISP: 0.0"

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

No unscheduled amendments expected through tonight. Gusts may
diminish and end an hour or two earlier than forecast.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SATURDAY...
.Wednesday...Becoming IFR as mix along the coast transitions to
all rain by early afternoon, and inland during the evening. ESE
wind gusting 25-30 kt Wed evening.
.Wednesday night... IFR or lower in rain, ending late. SE-S
winds 15-25G25-40kt, strongest near coast. LLWS likely.
.Thursday...MVFR possible early, becoming VFR late morning into the
afternoon. W winds 15-20g25-35kt.
.Friday-Saturday...VFR. W-SW wind gusts 20 kt possible each
afternoon.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Small craft conditions continue across the coastal waters today on a
W to WNW wind. The winds will diminish quickly this evening with sub
small craft conditions returning tonight. A storm system will
then approach quickly from the southwest on Wednesday. The winds
start to increase late in the day and into the evening. By
Wednesday evening gale conditions develop and seas climb
quickly. By late Wednesday night ocean seas climb all the way to
9 to 14 ft.

Gales continue on the ocean waters Thursday and then diminish west
to east Thursday night, possibly falling to SCA levels across the
waters west of Fire Island Inlet. The non ocean waters will be at
SCA levels Thursday and Thursday night, however, gales will be
possible early Thursday across the Long Island eastern bays and
eastern Long Island Sound. Winds and seas, at SCA levels across the
forecast waters early Friday morning, will continue to diminish to
below SCA across the waters during Friday, with the eastern ocean
waters falling below by late in the day.

SCA conditions return to the ocean waters Saturday and continue into
Saturday night in a westerly flow as low pressure passes to the
north. Winds and seas will be below advisory levels Sunday and
Sunday night across all the waters.

&&

.HYDROLOGY...
1 to 2 inches of liquid equivalent is likely Wednesday and
Wednesday night.

Minor small stream flooding is possible for quick responding NE
NJ/Lower Hud rivers, where 6 hr FFG is around 1" and headwater
guidance 1 to 1 1/2".

Elevated storm-tide Wed Eve, coming soon after or during period
of heavy rain, will likely exacerbate flooding issues along
tidally affected rivers and low-lying coastal areas.

Elsewhere localized minor urban and poor drainage flooding is
likely, particularly Wed Eve when heaviest rain moves in.

&&

.TIDES/COASTAL FLOODING...
A complex storm system will likely bring widespread minor coastal
flooding to the much of the coastal region during the Wednesday
night/early Thursday morning high tidal cycle as gale winds ramp up
through the time of high tide. Moderate flood thresholds could be
reached for the most vulnerable south shore of Queens and Nassau
communities, as well as vulnerable shoreline communities of S
Westchester and S CT due to elevated water levels and wave action.

Breaking surf of 6 to 10 ft and elevated water levels Wed night into
Thu morning result in widespread beach erosion and flooding during
the Wed AM high tide, with scattered areas of dune base erosion
possible. The probability for washovers is low at this point.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Weather Advisory from 7 AM Wednesday to midnight EST
     Wednesday night for NYZ067.
NJ...Winter Weather Advisory from 7 AM Wednesday to midnight EST
     Wednesday night for NJZ002.
MARINE...Small Craft Advisory until 6 PM EST this evening for ANZ331-
     332-335-338-340-345.
     Gale Watch from Wednesday evening through Thursday afternoon
     for ANZ331-332-335-338-340-345-350-353-355.
     Small Craft Advisory until 10 PM EST this evening for ANZ350-
     353-355.

&&

SYNOPSIS...JE/MET
NEAR TERM...JE/NV
SHORT TERM...JE
LONG TERM...MET
AVIATION...JP
MARINE...JE/MET
HYDROLOGY...JE/MET
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jan 24, 3:56 AM EST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
356 AM EST Tue Jan 24 2023

ANZ350-353-355-250900-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
356 AM EST Tue Jan 24 2023

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ004-006-103>108-NYZ068>075-078>081-176>179-250900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Putnam-Rockland-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
356 AM EST Tue Jan 24 2023

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather that would meet NWS
warning criteria is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-NYZ067-250900-
Western Passaic-Orange-
356 AM EST Tue Jan 24 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO MIDNIGHT
EST WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-250900-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
356 AM EST Tue Jan 24 2023

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:49 AM ESTWinter Weather AdvisoryOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region39 hr
Jan 24, 4:40 PM ESTCoastal Flood AdvisoryOKXGreater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region36 hr
Jan 24, 3:45 AM ESTGale WatchOKX11 hr
Jan 24, 3:09 PM ESTGale WarningOKX55 hr
Jan 24, 4:40 PM ESTCoastal Flood WarningOKXNassau, Queens33 hr

Nearby

Wind Advisories in Connecticut, 2023Wind Advisories in New York, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.